CLINICAL REVIEWRecent Safety Concerns With Proton Pump InhibitorsChen, Joan MD*; Yuan, Yuhong Cathy MSc, MD, PhD†; Leontiadis, Grigorios I. MD, PhD†; Howden, Colin W. MD*Author Information *Division of Gastroenterology and Hepatology, Northwestern University Feinberg School of Medicine, Chicago, IL †Division of Gastroenterology, McMaster University, Hamilton, Ontario, Canada Conflict of Interest Disclosure: Drs Chen and Yuan have no conflicts of interest to disclose. Dr Leontiadis has consulted for AstraZeneca and has received speaking honoraria from AstraZeneca, Sanofi-Aventis, Janssen-Cilag and GlaxoSmithKline. Dr Howden has consulted for Takeda, Otsuka, Boehringer-Ingelheim, Novartis, Eisai/Pricara and Xenoport and has received speaking honoraria from Takeda, Otsuka, and GlaxoSmithKline. Declaration of Funding Sources: None. Reprints: Colin W. Howden, MD, Division of Gastroenterology and Hepatology, Northwestern University Feinberg School of Medicine, 676N. St. Clair Street, Suite 1400, Chicago, IL 60611 (e-mail: [email protected]). Received July 1, 2011 Accepted August 17, 2011 Journal of Clinical Gastroenterology: February 2012 - Volume 46 - Issue 2 - p 93-114 doi: 10.1097/MCG.0b013e3182333820 Buy Metrics Abstract There have been recent concerns about the safety of proton pump inhibitors (PPIs). We focus here on 3 specific concerns—the possible interaction between PPIs and clopidogrel, the postulated link between PPI use and fractures, and the possibility that long-term PPI use might lead to hypomagnesemia. There is evidence for an in vitro interaction between clopidogrel and at least some PPIs. The Food and Drug Administration (FDA) has warned against the use of certain PPIs by patients on clopidogrel. However, a randomized controlled trial that compared clopidogrel alone with the combination of clopidogrel and omeprazole found no increase in adverse cardiovascular outcomes and a reduction in the rate of adverse gastrointestinal outcomes attributable to omeprazole. PPI use may be a weak risk factor for certain fractures, but the quality of evidence is relatively poor and there is a strong possibility of confounding. The mechanism whereby PPI use might increase fracture risk is unknown. Currently, no additional measures concerning calcium supplementation or bone mineral density monitoring are recommended for patients on a PPI. The FDA has suggested monitoring serum magnesium levels in patients on PPI therapy. The mechanism and frequency of PPI-induced hypomagnesemia are unclear. PPI treatment should not be withheld from patients who genuinely require it, but the PPI should be taken in the lowest effective dose and only for as long as clinically indicated. The same is, of course, true for all medicines. The benefits of PPI therapy greatly outweigh the risks. © 2012 Lippincott Williams & Wilkins, Inc.